Afeefa Shahnawaz, MD1, Sheikh A. Saleem, MD2, Bishnu Sapkota, MD3
1Crouse Hospital, Syracuse, NY; 2SUNY Upstate University Hospital, Syracuse, NY; 3VA Syracuse Hospital, Syracuse, NY
Introduction: Sweet syndrome is associated with various GI conditions such as acute gastroenteritis, inflammatory bowel disease and colon cancer. We describe a unique case of a young patient with Crohn’s disease who developed Sweet syndrome while being on infliximab therapy.
Case Description/Methods: A 29 yo M with history of sacroiliitis and fistulizing ileocolonic Crohn's disease on maintenance oral mesalamine and IV infliximab presented with sudden onset of painful papulonodular rash along with high grade fever. The rash involved his face, trunk and upper extremities. He had significant leukocytosis with predominant neutrophilia, elevated ESR and CRP. Infliximab antibody was negative. Skin biopsy showed a dense neutrophilic infiltrate without evidence of vasculitis. Work up for an occult malignancy including a peripheral blood smear, recent colonoscopy and CT scan of the body was unremarkable. Based on the overall presentation he was diagnosed with Sweet syndrome and started on oral prednisone 1 mg/kg body weight daily. Patient showed a rapid response to steroid treatment and the rash completely resolved within a couple of weeks. Differential for his presentation included infliximab induced pustular psoriasis but the biopsy findings were not typical for the condition and there was no recurrence of the rash on continuation of IV infliximab.
Discussion: Sweet syndrome is characterized sudden onset of papulonodular skin rash and fever. It is of three types; classical, malignancy associated and drug induced. All types can be encountered in the gastroenterology practice and it is therefore important to have good understanding of the condition. Classical sweet syndrome can be seen in patients with inflammatory bowel disease and acute gastroenteritis. Among solid tumor cancers, sweet syndrome can be seen with colon cancer where as various medications prescribed in the GI practice including azathioprine, norfloxacin and furosemide can cause it too. In the appropriate setting a skin biopsy showing dense neutrophilic infiltrate without leukocytoclastic vasculitis can be pathognomonic. Patients usually have an excellent response to systemic steroids. In recalcitrant cases, other immunosuppressive medications such as methotrexate, adalimumab and infliximab have been used successfully. Our case presentation is unique since patient developed Sweet syndrome while being on IV infliximab therapy. In patients with recurrent Sweet syndrome malignancy should strongly be considered.
Citation: Afeefa Shahnawaz, MD; Sheikh A. Saleem, MD; Bishnu Sapkota, MD. P1437 - ACUTE FEBRILE NEUTROPHILIC DERMATOSIS (SWEET SYNDROME). Program No. P1437. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.